California, 2011Heavy Snow in California, March 18 to 20, 2011
March 18 to 20, 2011 · NWS MFR · 4 events in 4 counties and zones
The second in a series of winter snow storms struck northern California on this date. The snow levels were a bit lower with this storm and more populated areas got significant snowfall.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The second in a series of winter snow storms struck northern California on this date. The snow levels were a bit lower with this storm and more populated areas got significant snowfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Mar 18, 7:39 PM PST, 21 minutes earlier.
Area forecast discussion, Mar 18, 7:39 PM PST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
839 PM PDT FRI MAR 18 2011
.DISCUSSION...CURRENT IR IMAGE SHOWS A SHORTWAVE LOCATED NEAR
41 N AND 128 W AND IT'S MOVING TOWARDS SOUTHWEST OREGON. THE 0Z
NAM APPEARS TO BE A LITTLE SLOW WITH RESPECT TO THE TIMING OF
THIS. THEREFORE HAVE ADJUSTED POPS UP OVER WESTERN SISKIYOU COUNTY
AND SOUTHWEST OREGON TONIGHT. IN ADDITION A FEW STRIKES HAVE BEEN
SHOWING UP OVER THE WATERS...NEAR BROOKINGS AND SOUTH OF OUR CWA
IN LASSEN COUNTY. SO HAVE EXPANDED THE ISOLATED THUNDERSTORM
COVERAGE TO INCLUDE CURRY COUNTY AND SOUTHEAST SISKIYOU COUNTY.
THE ABOVE MENTIONED SHORTWAVE WILL MOVE INTO WESTERN OREGON AFTER
MIDNIGHT AND BRING A NET INCREASE IN RAIN AND SNOW SHOWERS. SNOW
LEVELS THIS EVENING WILL START OUT AROUND 3000 FEET THEN LOWERING
TO AROUND 2000 FEET TONIGHT. HOWEVER IN AREAS THAT GET CAUGHT
UNDER HEAVIER SHOWERS...THEY COULD TEMPORALLY LOWER AN ADDITIONAL
500 FEET FROM WHAT IS MENTIONED ABOVE.
THE NEXT AREA OF CONCERN COMES SATURDAY NIGHT THROUGH SUNDAY FOR
NORTHERN CALIFORNIA. THE MODELS ARE IN GOOD AGREEMENT IN
ADVERTISING THE POTENTIAL A MODERATE TO HEAVY WET SNOW EVENT WHICH
COULD BRING UP TO A FOOT OF SNOW IN SOME OF THE MORE FAVORABLE
UPSLOPE LOCATIONS NEAR THE MOUNT SHASTA AREA. MORE ON THIS WILL BE
DETAILED IN THE OVERNIGHT PACKAGE. PETRUCELLI
&&
.AVIATION...SCATTERED PRECIPITATION CONTINUES TONIGHT. THIS WILL
RESULT IN CIGS VARYING FROM VFR TO MVFR AND LOCAL IFR FOR WEST OF
THE CASCADES. MVFR WITH OCCASIONAL IFR CIGS WILL CONTINUE IN THE
KLAMATH BASIN WITH VISIBILITIES REDUCED IN SHOW SHOWERS.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH SURF ADVISORY UNTIL 5 AM PDT SATURDAY FOR ORZ021-022.
CA...WINTER WEATHER ADVISORY UNTIL 8 AM PDT SATURDAY ABOVE 2000 FEET
FOR CAZ080.
WINTER STORM WATCH FROM SATURDAY EVENING THROUGH SUNDAY
AFTERNOON FOR CAZ080-082-083.
WINTER WEATHER ADVISORY UNTIL 8 AM PDT SATURDAY FOR CAZ082-083.
PZ...HIGH SURF ADVISORY UNTIL 5 AM PDT SATURDAY FOR PZZ310.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 2 AM PDT SATURDAY FOR
PZZ350-356-370-376.
HAZARDOUS SEAS WARNING UNTIL 5 AM PDT SATURDAY FOR
PZZ350-356-370-376.Hazardous weather outlook, Mar 18, 4:23 PM PST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
523 PM PDT FRI MAR 18 2011
ORZ021-022-191200-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
523 PM PDT FRI MAR 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...TONIGHT
A FLOOD WARNING IS IN EFFECT FOR THE COQUILLE RIVER AT COQUILLE
UNTIL LATE TONIGHT. SEE THE FLOOD STATEMENT FOR MORE SPECIFIC
DETAILS. A HIGH SURF ADVISORY IS ALSO IN EFFECT THROUGH TONIGHT.
SEE THE COASTAL HAZARD MESSAGE FOR MORE SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT SATURDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ080-082-083-191200-
WESTERN SISKIYOU COUNTY-SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
523 PM PDT FRI MAR 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH TONIGHT ABOVE 2000
FEET. SEE THE WINTER WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE WINTER WEATHER ADVISORY ABOVE 2000 FEET REMAINS IN EFFECT
UNTIL 8 AM PDT SATURDAY. A WINTER STORM WATCH IS THEN IN EFFECT
FROM SATURDAY EVENING THROUGH SUNDAY AFTERNOON. SEE THE WINTER
WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Mar 18, 7:45 PM PST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
845 PM PDT FRI MAR 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM HAIL 4 SE BROOKINGS 42.02N 124.24W
03/18/2011 E0.25 INCH CURRY OR TRAINED SPOTTER
THUNDERSTORM WITH PEA-SIZED HAIL. ACCUMULATED ON GROUND.
THUNDERSTORM HAS MOVED OUT.
&&
STOCKTONHeavy Snow, South Central Siskiyou County
- When
- March 18, 8:00 PM PST to March 20, 8:00 PM PST
- Where
- South Central Siskiyou County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.593, -122.540 (the zone’s center; the record gives no point)
The cooperative observer at Mt. Shasta City reported 13.0 inches of snow in 24 hours ending at 19/1900 PST, then another 13.6 inches of snow in 24 hours ending at 20/1900 PST. A spotter SSE Mount Shasta reported 8.0 inches of snow in 12 hours ending at 19/0800 PST, then another 8.0 inches in 12 hours ending at 19/2000 PST with some of it melting. A spotter ESE Mount Shasta reported 18.0 inches of snow in 24 hours ending at 19/1950 PST. A spotter 6NW Mount Shasta reported 18.0 inches of snow in 12 hours ending at 20/0700 PST. A spotter 4SW Weed reported 32.5 inches of snow in 24 hours ending at 20/0700 PST, then another 5.5 inches in 9 hours ending at 20/1600 PST.
Heavy Snow, Central Siskiyou County
- When
- March 18, 8:00 PM PST to March 20, 8:00 PM PST
- Where
- Central Siskiyou County forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.593, -122.540 (the zone’s center; the record gives no point)
The Weed Fire Department reported 6.0 inches of snow on the ground with moderate snow still falling.
Heavy Snow, Western Siskiyou County
- When
- March 18, 8:00 PM PST to March 20, 8:00 PM PST
- Where
- Western Siskiyou County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.593, -122.540 (the zone’s center; the record gives no point)
A spotter 2SSW Etna reported 8.0 inches of snow in 12 hours ending at 20/0700 PST. A spotter 6S Etna reported 8.0 inches of snow overnight ending at 20/0900 PST.
Heavy Snow, North Central & Southeast Siskiyou County
- When
- March 18, 8:00 PM PST to March 20, 8:00 PM PST
- Where
- North Central & Southeast Siskiyou County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.593, -122.540 (the zone’s center; the record gives no point)
A spotter N Tennant reported 7.0 inches of snow in 12 hours ending at 20/0600 PST. A spotter 2SW MacDoel reported 9.0 inches of snow in 12 hours ending at 20/0600 PST.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, March 18 to 20, 2011$4.5 million · 1 event
- Wildfire in Arkansas, March 18 to 22, 20112 injured · $300,000 · 7 events
- Heavy Snow and Strong Wind in Nevada, March 18 to 21, 2011$5,000 · 6 events
- Winter Storm in California, March 18 to 21, 20115 events
- High Wind in Maine, March 18, 201152 kt wind · 5 events
- Winter Storm and Heavy Snow in California, March 18 to 21, 20115 events
- Flash Flood and Hail in Texas, March 18, 20111.75 in hail · 4 events
- Heavy Snow in California, March 18 to 19, 20113 events
- Hail in Texas, March 18, 20111 in hail · 2 events
- Wildfire in Colorado, March 18, 20111 event
- Wildfire in Georgia, March 18 to 29, 20111 event
- Flood in New York, March 18 to 21, 2011$10,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280897, 280900, 280903, 280904.